LINKEDINCOMMENTMORE

Dear Dr. Roach: My doctor diagnosed me with emphysema 12 years ago, and I’ve been on oxygen for 10 years and on Flovent, a corticosteroid inhaler, for the past five years. I’m 86.

I have just had a lengthy bone density test and was told that I have borderline osteopenia, a precursor to full-blown osteoporosis. The two prior tests, done at three-year intervals, showed bone density “younger” than my age group. I am fairly active: I raise a vegetable garden, live by myself and cook my own healthy meals. My weight is on the slight side.

I am worried about the continued use of the corticosteroid, since it is a potential road to osteoporosis in my old age!

Any thoughts or advice?

Please don’t say, “If it ain’t broke, don’t fix it,” because that’s what worries me!

A.G.

Dear A.G.: Osteopenia isn’t a disease, and it doesn’t need to be treated. It’s a warning that the bones are losing mineralization, which increases risk for fracture. At age 86, that is extremely common, especially in slightly built women and those with a history of smoking, which I infer from the emphysema (though there are less-common causes of emphysema).

Inhaled corticosteroids like Flovent do increase the risk of bone loss; however, you have to balance the risks and benefits. In most people with emphysema, there is a modest benefit and a small risk.

I feel it’s likely worth it, but you can discuss stopping it with your doctor.

Dear Dr. Roach: Your recent column on long-term use of antibiotics concerns me, as I have been on a 50-mg daily dose of minocycline for almost a year, per my dermatologist, after trying topical steroids and erythromycin for several years. My condition is recurring scalp acne.

The minocycline does work, but my questions about long-term use were met with indifference by my primary care doctor.

J.D.

Dear J.D.: I received several comments on the column from a woman with unexplained fevers for seven years on long-term broad-spectrum antibiotics, and I was concerned more about the possibility that a serious condition could be missed than about the long-term effects of the antibiotics, even though that is important, too.

One woman wrote in that she had kidney cancer, not an infection, and several readers wrote in with stories of intestinal abscesses finally being found after weeks or months.

In your case, you are using a relatively safe drug, minocycline, for a specific purpose. There always are concerns with long-term antibiotic use, including development of resistance, but there is extensive experience using low-dose minocycline long-term for acne, and it is generally considered to be safe.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1SOSjJW